The pill is a controversial topic.
So many of us as young women were taught to go on the pill at a certain age – it was just something you did because everyone did and you didn’t question it. It was an easy form of contraception and helped with acne besides!
But the pill has a dark side. First of all, it is a form of synthetic estrogen. Unfortunately synthetic estrogen is NOT a perfect mimic of your natural estrogen, and while it does stimulate your estrogen receptors, it does so in the way that many toxic endocrine disruptors do – the ones we try to avoid in pesticides and preservatives.
This synthetic estrogen does interact with your hormone receptors, but in a completely unnatural way. The birth control pill causes our own hormones to shut off completely. Ovulation is suppressed which means the body’s ONLY method for producing natural estrogen and progesterone is destroyed.
We are often misguided and think the pill regulates hormones – but this is not true at all. The pill turns hormones off entirely. In the same way, pill bleeds are not periods. They have nothing to do with your hormones.
Because your hormones have been completely inhibited, and synthetic hormones made active in their place, there are side effects and health risks that come into play, namely depression, low libido, acne, blood clots and hair loss amongst other things.
These synthetic hormones also deplete you of important vitamins and minerals, including – significantly – zinc and B vitamins – both crucial for skin health.
The pill also triples your chances for getting breast cancer, increases your chances of liver cancer and can cause liver damage.
Small wonder you get acne when you stop taking the pill – look at the state it’s leaving your body in! Therefore, more and more, people are becoming aware of the dark side of the pill and are deciding to come off the pill and use forms of contraception that do not involve hormones.
But unfortunately that transition is rarely seamless. Most women coming off the pill will have at least some degree of acne.
Acne and Coming Off the Pill – Causes of Pill-Induced Acne
There are so many reasons why this is the case. I want to go into a little more depth with these, so you can give your body a break and a chance. Hopefully after reading this reasons, you will understand your body better and be more patient and compassionate as you come off the pill.
- Synthetic estrogen is more powerful than natural estrogen and supresses sebum production. But your body gets addicted to this strong estrogen, so when it suddenly stops and a more gentler estrogen replaces it, your skin rebounds with a vengeance and hyper-produces sebum for a while until things rebalance. In essence, your body goes through estrogen withdrawal.
- Your hormone levels need time to rebalance – on the pill you were not producing any progesterone or estrogen. It takes at least one period cycle for your body to start making progesterone – it is only made during a small specific window in your cycle, and is only made if you truly ovulate. It can take the body more than one cycle to return to normalcy and ovulation after being on the pill. If ovulation does not return, you may have pill-induced PCOS – see #7. Healthy hormones are key for clear skin.
- Synthetic hormones do not fluctuate like natural hormones do. Natural hormonal fluctuations – until your body gets used to them – may cause some acne.
- Your body has a build up of excess estrogen because of the pill. Too much estrogen, and especially synthetic estrogen, is toxic and one of the two main causes of hormonal acne (the other is PCOS).
- Your body is depleted of zinc and B vitamins because of the pill – both incredibly crucial for skin health. Many people supplement with zinc and B vitamins to see a reduction in acne, so it’s a good bet if you don’t have normal levels, your skin will be compromised.
- Your liver may need help detoxifying built-up estrogen. The pill automatically puts your body in a state of estrogen excess.
- Post-pill pill-induced PCOS is somewhat common. The pill encourages insulin resistance and suppresses ovulation. For many women, ovulation may not return easily, causing a hormonal imbalance and elevated androgens in the body.
Maybe you will get lucky and only suffer a few spots. No matter what, do not stay on the pill because you’re afraid of the aftermath. It is temporary and there are many ways to help make the transition off the pill and back to healthy hormones as smooth as possible. For support, talk to a naturopath and do some internet research.